Alert archive / Kansas / Tornado Warnings in 2022

Tornado Warning 28, NWS Topeka, KS

June 15, 2022Lyon County, Kansas

NWS Topeka, KS issued this tornado warning at Jun 15, 2022, 7:55 PM CDT for Lyon County, Kansas. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2022, 7:55 PM CDT (00:55 UTC)
Expired
Jun 15, 2022, 8:15 PM CDT
In force
20 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

County Lyon County, KS

The radar

The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 7:57 PM CDTHAIL 1Olpe, KSDELAYED REPORT. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 6:21 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2507 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2507 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
1.5
Supercell composite
14.4

Open this sounding in Storm Lab

The text

As transmitted.

861 
WFUS53 KTOP 160055
TORTOP
KSC111-160130-
/O.NEW.KTOP.TO.W.0028.220616T0055Z-220616T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
755 PM CDT Wed Jun 15 2022

The National Weather Service in Topeka has issued a

* Tornado Warning for...
  South central Lyon County in east central Kansas...

* Until 830 PM CDT.
    
* At 755 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Olpe, moving east at 5 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Olpe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3819 9629 3827 9625 3827 9607 3817 9614
TIME...MOT...LOC 0055Z 284DEG 3KT 3824 9621 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

Reese
2 follow-up statements
839 
WWUS53 KTOP 160107
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
807 PM CDT Wed Jun 15 2022

KSC111-160130-
/O.CON.KTOP.TO.W.0028.000000T0000Z-220616T0130Z/
Lyon-
807 PM CDT Wed Jun 15 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR SOUTH
CENTRAL LYON COUNTY...
    
At 806 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Olpe, moving east at 5 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Olpe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3819 9625 3826 9623 3827 9607 3817 9614
TIME...MOT...LOC 0106Z 284DEG 3KT 3824 9620 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

Reese
878 
WWUS53 KTOP 160115
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
815 PM CDT Wed Jun 15 2022

KSC111-160125-
/O.CAN.KTOP.TO.W.0028.000000T0000Z-220616T0130Z/
Lyon-
815 PM CDT Wed Jun 15 2022

...THE TORNADO WARNING FOR SOUTH CENTRAL LYON COUNTY IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.

LAT...LON 3819 9625 3826 9623 3827 9607 3817 9614
TIME...MOT...LOC 0113Z 284DEG 3KT 3824 9619 

$$

Reese

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 15, 6:45 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 15, 6:45 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
645 PM CDT Wed Jun 15 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 244 PM CDT Wed Jun 15 2022

Forecast Highlights:

-Strong to severe storms are possible this evening and again
tomorrow (Thursday).

-Heat and humidity are here to stay through the extended period.

Forecast Discussion:

At 19Z, a cold front was slowly progressing eastward through
northeast Kansas, and was located near a line from Seneca to
Manhattan to Abilene. A cumulus field was evident on visible
satellite ahead of the boundary, and temperatures were noticeably
cooler west of the front. An analysis of the mesoscale
environment ahead of the front reveals a mainly uncapped boundary
layer consisting of 4000+ J/kg of SBCAPE. Effective bulk wind
shear is around 30 to 35 kts. This parameter could increase into
the evening, due mainly to speed shear. As the boundary moves
into east-central Kansas late this afternoon, thunderstorms are
expected to develop around 22/23Z, likely near or just east of a
line from Topeka to Emporia. Given our moist and unstable air
mass, thunderstorms that develop could produce large hail and
damaging wind gusts. The tornado risk is fairly low given the
nearly straight structure of the forecast hodographs and lack of
directional shear in this region. Storms could train over the same
general area given the slow progression of the front. POPs
decrease after 02Z (9 PM CDT).

Today's front looks to become more diffuse in eastern Kansas tonight
before beginning to push slightly northward tomorrow. High heat and
humidity will once again build near and south of the boundary,
prompting the need for another Heat Advisory for much of the CWA.
That advisory will be in place from noon until 8 PM tomorrow with
heat index values ranging from 103 to 107 degrees F. Aside from the
heat, another round of strong to severe storms looks possible near
and north of the front by tomorrow evening. A few CAMs show an MCS
developing in north-central KS, moving east with time. Other CAMs
keep storms mainly in Nebraska. Uncertainty in exact details
remains, but confidence is higher that any storm that develops
could again become severe.

An upper level ridge builds over the central US on Friday and is
expected to remain in place through the weekend. Southerly low level
flow will persist with a surface ridge centered near the Great Lakes
this weekend. Hot and humid conditions will continue as a result
with each afternoon expected to have highs in the 90s and heat
index values even higher. Heat precautions will be necessary if
spending abundant time outdoors this weekend to ensure safety.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 645 PM CDT Wed Jun 15 2022

Line of storms will remain to the southeast of TOP and FOE and
will continue to mention VCTS through 0130Z. The line will
continue to sag southeast. Outside of any convection vfr
conditions are expected. The frontal boundary has moved south of
the terminals so north winds of 10kts or less are expected. Winds
will become light and then become southwest around 10kts by 14Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon to 8 PM CDT Thursday for KSZ020>024-026-
034>040-054>056-058-059.

&&

DISCUSSION...Teefey
AVIATION...53
Hazardous weather outlook, Jun 15, 2:51 PM CDT, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
251 PM CDT Wed Jun 15 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-162000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
251 PM CDT Wed Jun 15 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Evening and Tonight

Thunderstorms are possible late this afternoon into the evening
across east central Kansas. These storms could be strong to
severe and produce large hail, damaging winds, and locally heavy
rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Heat Advisory will be in effect from noon until 8 PM Thursday
across much of the area with afternoon heat index values between
103 and 107 degrees.

There is also a chance for strong to severe thunderstorms
Thursday afternoon and evening. Damaging winds and large hail
will be the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Jun 15, 6:07 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Topeka KS
607 PM CDT Wed Jun 15 2022

KSZ026-039-040-055-152345-
Shawnee-Jefferson-Douglas-Osage-
607 PM CDT Wed Jun 15 2022

...A strong thunderstorm will impact portions of south central
Jefferson, southeastern Shawnee, northwestern Douglas and
northeastern Osage Counties through 645 PM CDT...

At 606 PM CDT, Doppler radar was tracking a strong thunderstorm near
Carbondale, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lawrence, Carbondale, Richland, Lecompton, Clinton, Lone Star,
Pleasant Grove, Clinton Lake and Williamstown.

This includes Kansas Turnpike between mile markers 191 and 202.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3879 9572 3888 9576 3910 9527 3883 9522
TIME...MOT...LOC 2306Z 256DEG 29KT 3885 9567

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Reese
Special weather statement, Jun 15, 6:18 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Topeka KS
618 PM CDT Wed Jun 15 2022

KSZ054-055-160000-
Lyon-Osage-
618 PM CDT Wed Jun 15 2022

...A strong thunderstorm will impact portions of central Osage and
northeastern Lyon Counties through 700 PM CDT...

At 617 PM CDT, Doppler radar was tracking a pair of strong
thunderstorms 4 miles west of Osage City, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Osage City, Overbrook, Lyndon, Burlingame, Scranton and Pomona Lake.

This includes Kansas Turnpike between mile markers 137 and 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3869 9551 3859 9551 3853 9617 3877 9591
      3881 9550 3870 9550
TIME...MOT...LOC 2317Z 256DEG 28KT 3867 9589

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Reese
Special weather statement, Jun 15, 6:36 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Topeka KS
636 PM CDT Wed Jun 15 2022

KSZ026-160000-
Jefferson-
636 PM CDT Wed Jun 15 2022

...A strong thunderstorm will impact portions of southeastern
Jefferson County through 700 PM CDT...

At 636 PM CDT, Doppler radar was tracking a strong thunderstorm near
Williamstown, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Williamstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern and east central Kansas.

&&

LAT...LON 3913 9519 3904 9519 3904 9527 3905 9528
      3905 9529 3903 9528 3904 9530 3903 9533
      3903 9535 3913 9533 3918 9518 3913 9518
TIME...MOT...LOC 2336Z 259DEG 22KT 3907 9527

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Reese
Special weather statement, Jun 15, 6:53 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Topeka KS
653 PM CDT Wed Jun 15 2022

KSZ054-055-058-160030-
Coffey-Lyon-Osage-
653 PM CDT Wed Jun 15 2022

...A strong thunderstorm will impact portions of southwestern Osage,
northwestern Coffey and southern Lyon Counties through 730 PM CDT...

At 652 PM CDT, Doppler radar was tracking a strong thunderstorm near
Emporia, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Emporia, Lebo, Olpe, Hartford and Neosho Rapids.

This includes the following highways...
 Interstate 35 between mile markers 131 and 152.
 Kansas Turnpike between mile markers 116 and 122.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.

&&

LAT...LON 3831 9636 3844 9615 3847 9575 3825 9593
      3824 9636
TIME...MOT...LOC 2352Z 264DEG 25KT 3836 9615

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Reese
Local storm report, Jun 15, 7:13 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
713 PM CDT WED JUN 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HEAVY RAIN       1 S EMPORIA             38.39N 96.18W
06/15/2022  M1.15 INCH       LYON               KS   BROADCAST MEDIA

&&

NG

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:09 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon36 min
Jun 15, 7:43 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon32 min
Jun 15, 8:15 PM CDTSevere Thunderstorm WarningTOPLyon30 min
Jun 15, 8:23 PM CDTFlash Flood WarningTOPLyon2 hr
Jun 15, 10:45 PM CDTAreal Flood WarningTOPLyon6 hr
Jun 16, 2:34 PM CDTExcessive Heat WatchTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more48 hr
Jun 16, 2:34 PM CDTHeat AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more29 hr

Nearby

Tornado Warnings in Kansas, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.